Format

Send to

Choose Destination
Rev Alerg Mex. 2018 Jan-Mar;65(1):103-107. doi: 10.29262/ram.v65i1.282.

[Plantago psyllium-secondary anaphylaxis. Case report].

[Article in Spanish; Abstract available in Spanish from the publisher]

Author information

1
Secretaría de Salud, Hospital General de México, Servicio de Inmunología Clínica y Alergia, Ciudad de México, México. rodnova87@hotmail.com.

Abstract

in English, Spanish

BACKGROUND:

Psyllium is a derivative of Plantago ovata ground seed and husk that is used as bulk-forming laxatives owing to its hydrocolloid properties.

CASE REPORT:

43-year-old female nurse with previous diagnosis of drug allergy and allergic rhinitis who, after the preparation and administration of a laxative, developed rhinoconjunctivitis symptoms, urticarial syndrome, angioedema and bronchospasm, which led to conclude that she had an anaphylactic reaction. She was treated with adrenaline, corticosteroids and antihistamines. After symptom resolution, with in vivo tests by means of the skin prick technique and by in vitro assay (specific IgE), hypersensitivity to plantago psyllium was determined.

DISCUSSION:

Most cases of anaphylaxis have been reported with psyllium ingestion, since, through that route, antigenic burden is higher. It should be noted that, even when exposure in the described patient was only by inhalation, manifestations were life-threatening.

KEYWORDS:

Allergic reaction; Anaphylaxis; Psyllium

PMID:
29723946
DOI:
10.29262/ram.v65i1.282

Supplemental Content

Loading ...
Support Center